Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Blacksburg, VA

July 5, 2003Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2003, 2:43 PM EDT for Wilkes County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 2:43 PM EDT (18:43 UTC)
Expired
Jul 5, 2003, 3:30 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WUUS51 KRNK 051843
SVRRNK
NCC193-051930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 330 PM EDT.

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF RONDA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS THREATENED THROUGH 330 PM EDT INCLUDE
  TRAPHILL...
  RONDA...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3613 8095 3619 8116 3636 8111 3636 8099
          3633 8086 3612 8087

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:24 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 5, 1:24 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
124 PM EDT SAT JUL 5 2003

OVERALL PERSISTENCE FCST INTO EARLY NEXT WEEK AS HIGH PRES REMAINS
OFFSHORE WHILE MOISTURE CONTS TO DEEPEN THRU MON. SEEING A FEW TSRA
ACROSS THE SW RIDGES ATTM ASSOCD WITH DIFFERENTIAL HEATING AND
EXPECT WILL SEE COVERAGE SPREAD TOWARD THE BLUE RIDGE THRU EARLY
EVE. THUS PLANNING ON CONTG A LOW CHC POP THIS EVE...THEN PC FOR
DEBRIS CLOUDS OVERNIGHT AS AREA REMAINS IN BETWEEN LIFT SOURCES TIL
LATE. WILL NUDGE TEMPS UP A BIT AGAIN TNGT GIVEN SOUPY ATMOS AND
SOME FOG AROUND.

SUNDAY-MON...MODELS CONT TREND OF LAST FEW RUNS IN BRINGING GULF
STATES S/W ENERGY NEWD SUNDAY AND INTO THE AREA SUNDAY NGT/MON. THIS
IN COMBO WITH SOME BACKING ALOFT SHOULD ACT TO INCREASE DEPTH OF RH
AND WITH HEATING EXPECT BETTER SHRA/TSRA COVERAGE SW SUNDAY...THEN
ELSW INTO MON. APPEARS NRN ZONES COULD STAY DRY TIL LATE SUNDAY AS
BEST LIFT REMAINS SW AND TO THE N WITH NEXT MCS. THUS PLAN ON MORE
CLOUDS SUNDAY-MON WITH DECENT TO HIGH CHC POPS. TEMPS NOT AS HOT
GIVEN CLOUDS AND MORE SHRA ALTHO WITH BEST FOCUS WEST COULD SEE ERN
ZONES GO CLOSER TO WARMER MAV.

EXTENDED...NRN STREAM LOOKS TO RE-ESTABLISH ESPCLY LATER IN THE WEEK
AS STRONG S/W TROF FOR JULY ATTEMPTS TO DRIVE A CD FRONT THRU THE
REGION. OTRW POPS LIKELY TO DECREASE SOME TUE WITH INIT WEAK TROF
SHUNTING DEEP RH S INTO THE CAROLINAS IN ASSOCIATION WITH UPPER FLOW
TURNING MORE W/NW. NEXT BEST CHC COMES WED AFTN AND SE THU WITH RH
RETURNING N AHEAD OF THE FRONT AND COOLING/FALLING HEIGHTS.
THEREFORE LIKE HIGH CHC POPS ESPCLY WED THEN MUCH DRIER COOLER THU
NGT THRU SAT FOR NOW.

FCSTID =    9
ROA   71  89  70  86 /  20  30  30  30
LYH   68  88  69  85 /  20  30  30  30
DAN   71  89  72  88 /  20  30  30  40
BLF   65  78  64  80 /  30  40  40  30
LWB   62  77  63  79 /  20  40  40  30
BCB   65  82  63  80 /  20  30  30  30
TNB   64  78  64  78 /  30  50  50  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH/JDS
Hazardous weather outlook, Jul 5, 6:21 AM EDT, 8 hours 22 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-052215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE
THIS AFTERNOON WITH HEAT INDICES NEAR 100 FOR THE CITIES OF ROANOKE...
LYNCHBURG...DANVILLE...AND MARTINSVILLE.

.DAYS TWO THROUGH SEVEN...

VERY WARM AND HUMID WEATHER CAN BE EXPECTED FOR SUNDAY THROUGH
WEDNESDAY.  HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE
LARGER URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:30 PM EDTFlash Flood WarningRNKWilkes3 hr
Jul 5, 4:04 PM EDTSevere Thunderstorm WarningRNKStokes41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.